Encyclopedia Home / N / Neuropathy secondary to drugs

Neuropathy secondary to drugs

  • Definition

    Neuropathy secondary to drugs is a loss of sensation (or movement) in a part of the body due to a certain medicine.


    Causes, incidence, and risk factors

    The damage is caused by toxic effects of certain medications on the peripheral nerves (the nerves not in the brain or spinal cord). There is usually evidence of damage to the axon part of the nerve cell, which interferes with nerve signaling.

    Most commonly, there is involvement of multiple nerves (polyneuropathy) which usually appears as sensation changes that begin in outward areas of the body (distal) and progress toward the center of the body (proximal). Occasionally, there may also be changes in movement.

    Many medications can be associated with the development of neuropathy, including:

    • Heart or blood pressure medications
      • Amiodarone
      • Hydralazine
      • Indapamide (Lozol)
      • Perhexiline
    • Drugs used to fight cancer
      • Vincristine
      • Cisplatin
    • Drugs used to fight infections
      • Metronidazole (Flagyl)
      • Nitrofurantoin
      • Thalidomide (used to fight leprosy)
      • INH (isoniazid) -- used against tuberculosis
    • Drugs used to treat skin conditions (Dapsone)
    • Anticonvulsants (Phenytoin)
    • Anti-alcohol drugs (Disulfiram)
    • Drugs to fight HIV
      • Zidovudine (Retrovir, formerly AZT)
      • Didanosine (Videx)
      • Stavudine (Zerit)
      • Zalcitabine (Hivid)
      • Ritonavir (Norvir)
      • Amprenavir (Agenerase)
    • Arsenic